Kentucky, 2004

Flood in Kentucky, January 3 to 4, 2004

January 3 to 4, 2004 · NWS LMK · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jan 3, 3:25 PM EST, 7 hours 55 minutes earlier.

Area forecast discussion, Jan 3, 3:25 PM EST, 7 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
325 PM EST SAT JAN 3 2004

END IN SITE FROM PERSISTENT WET WEATHER...HWVR IT WILL BE SUPPLANTED
WITH BELOW NORMAL...COLD AND MAINLY DRY CONDITIONS FOR MUCH OF THIS
WEEK. EXCEPTION WILL BE THURSDAY WHEN CLIPPER TYPE LOW AND INVERTED
MID TROUGH SPREAD SOUTHEAST FROM THE NRN PLAINS TO CROSS OH VLY.
LOOKS LIKE ENOUGH MOISTURE AND COLD AIR MAY BE AVAILABLE FOR A MINOR
SNOW ACCUMULATION OVER SRN IN AND NRN KY.

NEARLY STATIONARY FRONTAL BOUNDARY IS DRAPED ROUGHLY ACROSS THE OH
RIVER...ACTUALLY SOUTH OF BOWMAN FIELD (LOU) AND NORTH OF STANDIFORD
FIELD (SDF). WIDESPREAD SHOWERS ARE CONFINED ROUGHLY ALONG AND NORTH
OF THIS BOUNDARY WITH JUST SCATTERED SHWRS ELSEWHERE. SOME
CONVECTION NOW EVIDENT ACROSS PARTS OF CTRL MO...AND AS FAR AS E
CTRL IL ATTM. THIS AREA IS COMING INTO MORE FAVORABLE U/L DYNAMICS.
WILL CONTINUE TO MENTION THE CHANCE OF TSTMS TODAY ACROSS THE FA AS
THIS BETTER FORCING WORKS INTO OUR FA THIS MORNING. WILL CONFINE THE
100 POPS WITHIN THE VICINITY OF FRONT WITH LESSER POPS DURING MUCH
OF THE DAY ACROSS SRN AND E/CTRL KY. THEN STRONG COLD FRONT WILL
SWEEP ACROSS TONIGHT WITH ABOUT 80 POPS DURING FROPA THEN QUICKLY
TAPERING OFF FROM W TO E.

VERY HVY OVER-RUNNING RAINS MOVING INTO SW IN ATTM. THIS ACTIVITY
WILL SKIM OUR NRN FRINGE COUNTIES IN SRN IN OVER THE NEXT SEVERAL
HRS. SHORT TERM...BEST POTENTIAL FOR FLOODING THERE.

ETA/GFS FAIRLY IN LINE NOW ON TRACK. SFC LOW PRES WILL CONTINUE TO
RIDE ALONG BOUNDARY AND OH RIVER TODAY. SHOULD REACH NEAR
CINCINNATI LATE THIS AFTN. COLD FROPA ALSO IN AGREEMENT FOR THIS
EVENING.

SOUTH OF THE BOUNDARY TEMPS ARE VERY CLOSE TO DAYTIME RECORDS FOR
TODAY. HOURLY TEMPS WILL BE TRICKY TODAY WITH UPPER 60S OVER SRN KY
AND PERHAPS UPPER 40S TO LOWER 50S OVER SRN IN AND FAR NRN KY. WILL
STICK MAINLY CLOSE TO THE GFS TEMPS FOR TNGT THROUGH TUESDAY. WILL
ADD A LOW (20-30) POPS TOMORROW FOR SN SHWRS MAINLY OVR THE NE FA IN
BEST MOIST CYCLONIC LLVL FLOW. ALTHOUGH U/L WILL DRY SUBSTANTIALLY
MONDAY SHOULD REMAIN CLOUDY DURING THE DAY DUE TO SATURATED LLVLS.
THEN WILL HAVE CLEARING MON NGT.

WILL INCRS POPS FOR EARLY THURSDAY AS CLIPPER/TROUGH OF LOW PRES
SPREADS SE INTO THE OH VLY. BASED ON LATEST GFS SHOULD BE SUFFICIENT
COLD AIR AND MOISTURE FOR MINOR SNOW ACCUMULATION OVER SRN IN AND
NRN KY WITH ONLY ABOUT 30 POPS OVER THE REMAINDER OF FA...WITH
PROBABLY A MIX OF RA/SN.
&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH (FFA) TODAY FOR ALL INDIANA COUNTIES THROUGH 0Z.
KY...FLOOD WATCH (FFA) TODAY FOR JEFFERSON, OLDHAM, TRIMBLE, AND
     HENRY COUNTIES THROUGH 0Z.
&&

JBROTHERTON
Hazardous weather outlook, Jan 3, 4:00 PM EST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
400 PM EST SAT JAN 3 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-041000-
ADAIR-ALLEN-ANDERSON-BARREN-BOURBON-BOYLE-BRECKINRIDGE-BULLITT-
BUTLER-CASEY-CLARK-CLARK IN-CLINTON-CRAWFORD IN-CUMBERLAND-DUBOIS IN-
EDMONSON-FAYETTE-FLOYD IN-FRANKLIN-GARRARD-GRAYSON-GREEN-HANCOCK-
HARDIN-HARRISON-HARRISON IN-HART-HENRY-JEFFERSON-JEFFERSON IN-
JESSAMINE-LARUE-LINCOLN-LOGAN-MADISON-MARION-MEADE-MERCER-METCALF-
MONROE-NELSON-NICHOLAS-OHIO-OLDHAM-ORANGE IN-PERRY IN-RUSSELL-SCOTT-
SCOTT IN-SHELBY-SIMPSON-SPENCER-TAYLOR-TRIMBLE-WARREN-WASHINGTON-
WASHINGTON IN-WOODFORD-
INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN...
CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE...
ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG...
HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE...
NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD...
VERSAILLES...WINCHESTER
400 PM EST (300 PM CST) SAT JAN 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE... TONIGHT.
A COLD FRONT IS EXPECTED TO SETTLE NEAR THE OHIO RIVER AND STALL.
MOISTURE WILL POOL NEAR THE FRONT...LEADING TO SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS.  LIGHTNING AND HEAVY DOWNPOURS CAN BE
EXPECTED NEAR ANY STORMS THAT DEVELOP. A CORRIDOR OF ONE TO TWO INCH
RAINFALL IS LIKELY OVERNIGHT...MAINLY IN SOUTH CENTRAL INDIANA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
LOW PRESSURE IS EXPECTED TO RIDE ALONG THE AFOREMENTIONED COLD FRONT
ON SUNDAY...WITH THE COLD FRONT THEN SWINGING THROUGH THE OUTLOOK
AREA SUNDAY NIGHT.  NUMEROUS SHOWERS AND THUNDERSTORMS ARE ON TAP
BOTH SUNDAY AND SUNDAY NIGHT. ONCE AGAIN...LIGHTNING AND HEAVY RAIN
CAN BE EXPECTED NEAR ANY STORMS THAT DEVELOP. ONE INCH RAINFALL
AMOUNTS WILL BE POSSIBLE ACROSS OUR REGION ON SUNDAY.

MEANWHILE...THE MILD TEMPERATURES THIS WEEKEND WILL DRAMATICALLY END
BY MONDAY...FOLLOWING THE COLD FRONT. TEMPERATURES WILL FALL TO NEAR
OR BELOW NORMAL FOR THIS TIME OF YEAR.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL REPORTS OVER THE WEEKEND.

JA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Nelson

When
January 3, 11:20 PM EST to January 4, 2:45 PM EST
Where
Nelson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.805, -85.466 (the zone’s center; the record gives no point)

The Rolling Fork Salt River at Boston, Kentucky crested around 35.3 feet at 6 AM EST on January 4. Flood stage at Boston is 35 feet. Minor flooding occurs at this level. Agricultural bottomland is covered by water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382787.